Florida, 2007

Rip Current in Florida, November 2 to 6, 2007

November 2 to 6, 2007 · NWS MLB · 1 event in 1 county or zone

Following a period of high surf, rip currents affected the Volusia County beaches for several days. A man swimming in the ocean got caught in a rip current.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Following a period of high surf, rip currents affected the Volusia County beaches for several days. A man swimming in the ocean got caught in a rip current. The man was rescued and taken to a local hospital where he remained in critical condition for a week, but then died.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Nov 2, 3:42 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Nov 2, 3:42 AM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
442 AM EDT FRI NOV 2 2007

CORRECTED FL WATCH/WARNING/ADVISORY SECTION

.DISCUSSION...

...CONTINUED DANGEROUS OCEAN/SURF CONDITIONS TODAY...
...ROUGH SURF AND RIP CURRENT DANGER CONTINUING OVER THE WEEKEND...
...DRY SEASON COMES IN TONIGHT...

TODAY-TONIGHT...HURRICANE NOEL LOCATED WELL EAST OF THE FL
PENINSULA WILL MERGE WITH A STRONG COLD FRONT EXTENDING N FL TO THE
CANADIAN MARITIMES.  STRONG H85-H50 RIDGING OVER THE RIO GRANDE
VALLEY WILL GENERATE A DLM W/NW FLOW OVER THE DEEP SOUTH THRU 12Z
SAT.  THIS WILL COMBINE WITH THE TORQUE ON NOELS BACKSIDE TO CRANK
THE COLD FRONT INTO THE CENTRAL FL PENINSULA TODAY AND INTO THE S
PENINSULA TONIGHT.  CANNOT RULE OUT THE POSSIBILITY OF ISOLD LOW
TOPPED SHRAS BRUSHING THE COASTAL COUNTIES GIVEN THE LATEST
RADAR/SATELLITE TRENDS...BUT THESE WILL BECOME LESS AND LESS LIKELY
AS THE DAY WEARS ON.

STEADY NRLY WINDS AND DRY AIR ADVECTION WILL MAKE MAX/MIN TEMPS
TODAY/TONIGHT FEEL MUCH COOLER GIVEN THE RECENT WARM SPELL...BUT IN
ACTUALITY...READINGS WILL BE NEAR THE CLIMATOLOGICAL NORMS OF THE
U70S/L80S AND U50/L60S.

WEEKEND...NOEL WILL SCOOT INTO THE CANADIAN MARITIMES WHILE HIGH
PRESSURE SETTLES FROM THE SOUTHERN PLAINS INTO THE NORTHERN GULF
OF MEXICO. THE RESULTING NORTH WIND FLOW WILL CONTINUE TO USHER IN
A COOLER AND MUCH DRIER AIR MASS. WITH PASSAGE OF THE FRONT CLEAN
THROUGH THE STATE...THIS WILL FINALLY MARK THE ONSET OF THE DRY
SEASON. TEMPERATURES SHOULD ACTUALLY GET BELOW NORMAL ON SUNDAY.

MON-THU...HIGH PRESSURE WEAKENING ACROSS THE NORTH GULF ON MON
SHOULD ALLOW FOR A LIGHT ONSHORE FLOW AND SLIGHT MODERATION OF THE
AIR MASS. ANOTHER COLD FRONT IS DEPICTED BY THE MEDIUM RANGE
MODELS PASSING THROUGH ON WED. THIS FRONT WILL HAVE LITTLE
MOISTURE CONVERGENCE SO NO POPS ARE REQUIRED. THE AIR MASS BEHIND
THE FRONT LOOKS EVEN COLDER THAN THE PREVIOUS ONE AND BELOW NORMAL
TEMPERATURES WILL CONTINUE. HAVE LEFT SLIGHT CHANCE COASTAL POPS
FOR THU AS STRONG NORTH NORTHEAST FLOW AND COLD ADVECTION OVER
WARM WATER MIGHT YIELD SOME LOW TOPPED SHOWERS.

&&

.AVIATION...POSITION OF HURRICANE NOEL WILL GENERATE A STEADY NRLY
FLOW ACROSS THE FL PENINSULA THRU 03/12Z WITH OCNL SFC G25KTS
THRU 03/00Z. ISOLD MVFR SHRAS WITH OCNL SFC G30KTS WILL AFFECT THE
COASTAL REGIONS THRU 03/00Z AS HURRICANE NOEL MOVES UP THE ERN
SEABOARD.

&&

.MARINE...WINDS/SEAS AT THE CANAVERAL BUOYS HAVE BEEN HOLDING STEADY AT
20-25KTS AND 10-12FT FOR THE PAST SEVERAL HRS...SEA CONDITIONS IN
THE GULF STREAM ARE UNDOUBTEDLY WORSE GIVEN THE OPPOSING WIND/OCEAN
CURRENTS.  SCRIPPS BUOYS MEASURING NEARSHORE SEAS IN THE 6-8FT
RANGE.  A STRONG NRLY BREEZE WILL CONTINUE ACROSS THE LCL ATLC
WATERS THRU TONIGHT AS HURRICANE NOEL PULLS UP THE ERN SEABOARD
AND IS REPLACED BY A CONTINENTAL RIDGE BUILDING INTO THE ERN U.S.
GALE FORCE GUSTS WILL BECOME LESS FREQUENT AFT 14Z AS NOEL PULLS
INTO THE WATERS OFF THE MID ATLC.  SCA WILL CONTINUE FOR THE
NEARSHORE LEG...NO PLANS TO CHANGE THE GALE WARNING EXPIRATION TIME
FOR THE OFFSHORE LEG...SCA WILL REPLACE THE GALE WARNING AFT 14Z.
HEAVY SURF ADVISORY WILL CONTINUE THRU 03/08Z.

WEEKEND...HIGH PRESSURE SETTLING INTO THE NORTHERN GULF WILL
MAINTAIN A NORTHERLY WIND FLOW AND ALLOW GRADIENT TO DECREASE
SOME. THOUGH THE FORECAST WILL BE TRENDING TO 10-15 KNOTS...EXPECT
PERIODS OF 15-20 KNOTS SINCE THERE WILL BE SOME COLD ADVECTION...
ESPECIALLY OVER THE GULF STREAM. SEAS WILL SLOWLY DIMINISH BUT
REMAIN AT OR ABOVE 7 FEET DUE TO A NORTHEAST SWELL. THERE WILL
ALSO BE A WIND CHOP SO BOATING CONDITIONS LOOK POOR.

MON-TUE...THE HIGH PRESSURE RIDGE WILL BE WEAKENING SO EXPECT THAT
WINDS WILL DECREASE TO 5-10 KNOTS BY TUE. SEAS MIGHT HOLD ON NEAR 7
FEET OVER THE GULF STREAM ON MON AS THERE WILL BE A NORTHEAST WIND
FLOW.

&&

.FIRE WEATHER...

GFS FORECAST SOUNDINGS FOR SAT SHOW VERY DRY AIR ABOVE ABOUT 3KFT
SO HAVE ISSUED A WATCH FOR THE NORTH INTERIOR. CONDITIONS LOOK JUST
AS DRY OR EVEN DRIER THERE ON SUNDAY BUT ITS TOO EARLY FOR A WATCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  79  60  76  51 /  20  10  10  10
MCO  80  62  78  53 /  10   0  10  10
MLB  81  64  79  54 /  20  10  10  10
VRB  82  66  80  55 /  20  10  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY UNTIL 4 AM EDT SATURDAY FOR COASTAL VOLUSIA-
     INDIAN RIVER-MARTIN-NORTHERN BREVARD-SOUTHERN BREVARD-ST.
     LUCIE.

     FIRE WEATHER WATCH SATURDAY AFTERNOON FOR INLAND VOLUSIA-
     NORTHERN LAKE-ORANGE-SEMINOLE- SOUTHERN LAKE.

AM...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SATURDAY FOR
     COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
     COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 4 AM EDT SATURDAY
     TO 4 PM EST SUNDAY FOR COASTAL WATERS FROM COCOA BEACH TO
     JUPITER INLET OUT 20 NM-COASTAL WATERS FROM FLAGLER BEACH TO
     COCOA BEACH OUT 20 NM-WATERS FROM COCOA BEACH TO JUPITER
     INLET 20 TO 60 NM OFFSHORE-WATERS FROM FLAGLER BEACH TO COCOA
     BEACH 20 TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 4 AM EDT SATURDAY
     FOR WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM
     OFFSHORE-WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM
     OFFSHORE.

     GALE WARNING UNTIL 10 AM EDT THIS MORNING FOR WATERS FROM COCOA
     BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM
     FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...BRAGAW
LONG TERM....LASCODY
Hazardous weather outlook, Nov 2, 4:35 AM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
535 AM EDT FRI NOV 2 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
022145-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
535 AM EDT FRI NOV 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...HIGH WIND IMPACT...
A STRONG HIGH PRESSURE SYSTEM BUILDING INTO THE DEEP SOUTH WILL
COMBINE WITH THE LINGERING EFFECTS OF HURRICANE NOEL TO GENERATE
WINDY CONDITIONS OVER THE COASTAL REGIONS OF EAST CENTRAL FLORIDA.
SUSTAINED WINDS OF 20 MPH WITH HIGHER GUSTS CAN BE EXPECTED
TODAY...ESPECIALLY ALONG THE IMMEDIATE COAST. THESE WINDS WILL
DIMINISH BY LATE AFTERNOON AS HURRICANE NOEL MOVES UP THE EASTERN
SEABOARD.

...COASTAL FLOOD IMPACT...
LARGE BREAKING WAVES UP TO 6 FEET WILL OCCUR IN THE SURF ZONE ONCE
AGAIN TODAY. FURTHERMORE...THE STRONG SURFACE WINDS THAT HAVE
PERSISTED FOR THE PAST FEW DAYS HAVE SHIFTED TO THE NORTH-
NORTHEAST. DIRECTED BY THESE WINDS...THE BREAKING WAVES WILL HAVE
MORE OF A SCOURING EFFECT THAN IN PREVIOUS DAYS AND WILL TRANSPORT
SAND AWAY FROM AREAS PRONE TO EROSION MORE EFFECTIVELY...ESPECIALLY
NEAR PIERS...INLETS AND JETTIES. CONTINUED DUNE EROSION WILL BE
POSSIBLE FOR THE NEXT TWO HIGH TIDE CYCLES...WHICH WILL OCCUR
AROUND 300 PM THIS AFTERNOON AND 300 AM TONIGHT. THE DUNE LINE
COULD BE BREACHED IN A FEW LOCATIONS MORE SUSCEPTIBLE TO EROSION.

...RIP CURRENT IMPACT...
THE CONTINUED SHORE POUND FROM LARGE BREAKERS WILL PRODUCE
SIGNIFICANT CUTS IN THE SAND BAR...THUS THE THREAT FOR RIP CURRENTS
TODAY WILL BE HIGH.  PEOPLE ARE ADVISED AGAINST ENTERING THE
WATER ABOVE THE KNEES AS THE LARGE AND POWERFUL SURF CAN KNOCK YOU
DOWN AND MAKE YOU VULNERABLE TO BEING CARRIED SEAWARD BY A RIP
CURRENT.  IN ADDITION...STRONG NORTHERLY WINDS WILL GENERATE A
LONGSHORE CURRENT TODAY WHICH COULD CARRY YOU INTO A RIP CURRENT
CHANNEL.

...WIND AND SEA IMPACT...
NORTHERLY WINDS OF 20 TO 25 KNOTS WITH OCCASIONAL GUSTS TO GALE
FORCE WILL COMBINE WITH A LARGE NORTHEASTERLY SWELL TO GENERATE
HAZARDOUS BOATING CONDITIONS TODAY AND TONIGHT. SEAS WILL REMAIN
HIGH...REACHING 6 TO 8 FEET NEAR SHORE BUILDING TO 12 TO 15 FEET
WELL OFFSHORE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HIGH WINDS WILL DIMINISH AS HURRICANE NOEL MOVES UP THE EASTERN
SEABOARD...BUT LARGE NORTHEASTERLY SWELLS WILL CONTINUE TO IMPACT
THE FLORIDA ATLANTIC WATERS THROUGH THE WEEKEND. A SMALL CRAFT
ADVISORY FOR HIGH SEAS IS IN EFFECT THROUGH LATE SUNDAY AFTERNOON.
THE SWELLS WILL GENERATE A HIGH THE RIP CURRENT THREAT THROUGH
THE WEEKEND AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BRAGAW

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Brevard

When
November 2, 7:00 AM EST to November 6, 7:00 PM EST
Where
Brevard forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

Two men and a woman were swimming off an unguarded part of Daytona Beach Shores on November 6 when they got caught in a rip current. As the rip current pulled them into deeper water, several people tried to assist them. Although all were returned to shore, one of them, a 65 year old male tourist from Colorado did not have a heartbeat or pulse. After being transported to a local hospital and being placed on life support, he regained a pulse, but then died on November 13.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Brevard2007-11-1365MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467536.